Language
Facebook
Twitter
Instagram
Google
Youtube
LinkedIn
RSS
< >

MultiCare emphasizes FDA warning about Azithromycin side effect

Posted on Mar. 13, 2013 ( comments)

You may have heard in the news recently that the Food and Drug Administration is warning about a serious side effect of the antibiotic azithromycin.

Azithromycin is also known under the brand names Zithromax and Zmax. It can be referred to as a “Z-pack” or “Z-Pak.” Azithromycin is used to treat infections like bronchitis, pneumonia, sinus infections and skin infections.

The FDA has reported that it can cause changes that can lead to serious abnormal heart rhythms in some people. Not everyone is at risk. Those who are at risk include those with specific heart problems and heart-rhythm problems, those with low potassium or magnesium levels, and those taking certain medications.

The FDA advises:

  • Do not stop taking azithromycin before talking to your health care provider.
  • If you have questions or concerns about azithromycin or other antibacterial drugs, talk with your health care provider.
  • Seek immediate care if you experience an irregular heartbeat, shortness of breath, dizziness, or fainting while taking azithromycin.
  • Report any side effects you experience to your health care provider.
Catherine Brown, PharmD, MSM, BCPS, is a Certified Pharmacist Specialist in the Department of Pharmacy Services, Drug Information Center, at MultiCare Health System.
 

Posted in: News Release

About The Author

Catherine Brown
More stories by this author
View all articles

Comments